Wildfire, Donley
- When
- February 27, 6:18 PM CST to February 28, 12:30 AM CST
- Where
- Donley forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.965, -100.814 (the zone’s center; the record gives no point)
The Hedley FM 203 and CR 28 Wildfire began three miles east northeast of Hedley Texas in Donley County around 1818 CST. The wildfire consumed an estimated five hundred and fifty acres and the wildfire was caused by arson.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The Hedley FM 203 and CR 28 Wildfire began three miles east northeast of Hedley Texas in Donley County around 1818 CST. The wildfire consumed an estimated five hundred and fifty acres and the wildfire was caused by arson. There were no homes threatened, however five other structures were threatened but were saved. There were no reports of damage or injuries. The wildfire was contained around 0030 CST on February 28.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 27, 5:47 PM CST, 31 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
547 PM CST SUN FEB 27 2011
.AVIATION...
SFC WINDS BEGINNING TO DROP IN MAGNITUDE...BUT WILL STILL GUST TO
NEAR OR ABOVE 30 KT THRU MUCH OF THE EVE. POLAR COLD FRONT WILL
SHIFT SFC WINDS TO NWLY AND NLY...WITH WIND SHIFT REACHING
DHT...GUY...AND AMA AROUND 01Z...02Z...AND 05Z MON RESPECTIVELY. NLY
SFC WINDS THEN EXPECTED TO DIMINISH BEFORE SUNRISE. A FEW LOW CLOUDS
EXPECTED WITH FROPA...BUT DO NOT EXPECT MVFR OR IFR CIGS TO DEVELOP.
LIGHT SFC WINDS MON MRNG TREND TO SLY AROUND 15 KT BY MID AFTN BELOW
CLEAR SKY.
COCKRELL
&&
.PREV DISCUSSION... /ISSUED 434 PM CST SUN FEB 27 2011/
..EXTREMELY CRITICAL FIRE WEATHER CONDITIONS...VERY WINDY...AND
DUSTY CONDITIONS EXPECTED THROUGH 8 PM...
DISCUSSION...
THE MAIN CONCERN IS THE ONGOING VERY HIGH IMPACT FIRE WEATHER AND
WIND EVENT.
LATEST MODELS WERE IN GOOD GENERAL AGREEMENT. USED A BLEND OF
GUIDANCE...STAYING CLOSE TO THE LATEST GFS/MAV/MEXMOS.
ONGOING PRODUCTS APPEAR TO BE IN GOOD SHAPE AT THIS TIME...SO DID NOT
ALTER.
AT 415 PM ACROSS THE PANHANDLES...VERY WINDY AND WARM CONDITIONS WERE
OCCURRING WITH SURFACE TEMPERATURES RANGING AROUND 60 NEAR THE NEW
MEXICO STATE LINE TO LOWER 80S NEAR WELLINGTON. SOUTHWEST WINDS WERE
GENERALLY 25 TO 45 MPH WITH GUSTS UP TO 65 MPH. BLOWING DUST WAS
REDUCING VISIBILITIES TO ONE MILE OR LESS AT TIMES MAINLY SOUTH OF A
VEGA TO PERRYTON LINE. A 991 MB SURFACE LOW WAS NEAR GUYMON.
THROUGH 8 PM...EXTREMELY CRITICAL FIRE WEATHER CONDITIONS...VERY
WINDY...AND DUSTY CONDITIONS CAN BE EXPECTED. WINDS WILL SLOWLY
DIMINISH AND HUMIDITY LEVELS WILL INCREASE AFTER 6 PM . THE HIGHEST
WIND GUSTS MAY HAVE ALREADY OCCURRED. THERE IS A CHANCE THAT WINDS
MAY DIMINISH BELOW WARNING/ADVISORY CRITERIA AS EARLY AS 6 PM WITH
THE MAIN 500 MB JET PASSING SOUTH AND EAST OF THE AREA. IF THIS WERE
TO OCCUR...THE HIGH WIND WARNING AND WIND ADVISORY MAY BE CANCELLED
EARLY.
A COLD FRONT WILL MOVE THROUGH THE PANHANDLES BETWEEN 7 PM AND
MIDNIGHT...BRINGING A WIND SHIFT TO THE NORTH. STILL EXPECT WINDS
MAINLY IN THE 20 TO 30 MPH RANGE BEHIND THE FRONT AS FORECAST MODEL
SURFACE PRESSURE RISES ARE QUITE IMPRESSIVE...SO THINK THE WINDS
WILL BE SLOW TO DIMINISH.
KEPT A DRY FORECAST TONIGHT...THOUGH SOME MODELS INDICATED DEEPER
MOISTURE AND LIFT AS WELL AS LIGHT PRECIPITATION/QPF OVER THE NORTH
PANHANDLES. WITH SOME WEAK INSTABILITY WITH MUCAPE UP TO 300
J/KG...AN ISOLATED SHOWER OR THUNDERSTORM CANNOT COMPLETELY BE RULED
OUT...THOUGH CONFIDENCE REMAINS VERY LOW. SOME OF THIS DEEPER
MOISTURE MAY BE IN THE FORM OF LIGHT RAIN/SNOW NORTHEAST OF A BEAVER
TO PERRYTON LINE AFTER MIDNIGHT...BUT DID NOT MENTION WITH LOW
CONFIDENCE OF OCCURRENCE.
COLDER AIR WILL ARRIVE LATE TONIGHT BEHIND THE FRONT. WENT CLOSE TO MODEL
GUIDANCE LOWS MAINLY IN THE 20 TO 35 DEGREE RANGE.
MONDAY WILL BE MOSTLY SUNNY...COOLER...AND MUCH CALMER. HIGHS AROUND
60 SEEMED REASONABLE.
MONDAY NIGHT THROUGH THURSDAY NIGHT...DRY CONDITIONS ARE EXPECTED.
WARM AND BREEZY CONDITIONS CAN BE EXPECTED TUESDAY AND THURSDAY WITH
A SLIGHT BRIEF COOLDOWN IN BETWEEN THESE DAYS ON WEDNESDAY AS A WEAK
FRONT MOVES INTO THE AREA. ABOVE NORMAL TEMPERATURES ARE
EXPECTED...ESPECIALLY THURSDAY.
FRIDAY THROUGH NEXT SUNDAY...KEPT LOW PRECIPITATION CHANCES...AROUND
20 PERCENT...OVER THE NORTH PANHANDLES ON FRIDAY...AND ACROSS ALL OF
THE PANHANDLES FRIDAY NIGHT AS LONG TERM MODELS WERE IN DECENT
AGREEMENT WITH BRINGING DEEPER MOISTURE TO THE AREA WITH A LOW
PRESSURE SYSTEM. WENT CHANCE OF RAIN ON FRIDAY...TURNING INTO A
RAIN/SNOW MIX FRIDAY NIGHT. CONFIDENCE WITH THIS SYSTEM REMAINS LOW.
COLDER CONDITIONS CAN BE EXPECTED BY SATURDAY.
MBS
FIRE WEATHER...
EXTREMELY CRITICAL FIRE WEATHER CONDITIONS CAN BE EXPECTED THROUGH
8 PM DUE TO VERY STRONG WINDS...LOW HUMIDITY...AND LOW FUEL MOISTURE.
SEVERAL FIRES HAVE BEEN REPORTED ACROSS THE AREA. THIS IS A VERY
DANGEROUS FIRE WEATHER SITUATION.
AFTER 6 PM...WINDS WILL SLOWLY DIMINISH AND HUMIDITY LEVELS WILL
SLOWLY INCREASE.
A COLD FRONT WILL BRING A WIND SHIFT TO THE NORTH DURING THE EVENING
HOURS...ARRIVING IN THE OKLAHOMA PANHANDLES BETWEEN 7 AND 8 PM...THEN
REACHING AMARILLO AND I-40 BETWEEN 10 PM AND MIDNIGHT. WINDS ARE
EXPECTED TO BE 20 TO 30 MPH BEHIND THE FRONT...DIMINISHING TO 10 TO
20 MPH BY SUNRISE MONDAY MORNING.
ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS THE NORTHWEST TEXAS
AND WEST OKLAHOMA PANHANDLES MONDAY AFTERNOON WHERE WINDS WILL BE
HIGHEST...AND ACROSS THE ENTIRE TEXAS PANHANDLE ON TUESDAY.
MBS
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 27 61 30 72 30 / 5 0 0 0 0
BEAVER OK 23 58 29 67 28 / 10 0 0 0 0
BOISE CITY OK 22 61 28 68 25 / 10 0 0 0 0
BORGER TX 28 60 33 72 34 / 5 0 0 0 0
BOYS RANCH TX 26 62 30 74 27 / 5 0 0 0 0
CANYON TX 28 61 28 73 28 / 0 0 0 0 0
CLARENDON TX 32 60 32 74 33 / 0 0 0 0 0
DALHART TX 22 61 25 71 24 / 5 0 0 0 0
GUYMON OK 22 61 28 68 26 / 10 0 0 0 0
HEREFORD TX 27 61 28 73 29 / 0 0 0 0 0
LIPSCOMB TX 26 56 31 70 29 / 10 0 0 0 0
PAMPA TX 28 58 33 70 31 / 5 0 0 0 0
SHAMROCK TX 33 58 31 70 29 / 5 0 0 0 0
WELLINGTON TX 34 59 30 72 30 / 0 0 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...BLOWING DUST ADVISORY UNTIL 8 PM CST THIS EVENING FOR THE
FOLLOWING ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...
DALLAM...DEAF SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...
HEMPHILL...HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...
OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
HIGH WIND WARNING UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
RED FLAG WARNING UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
OK...RED FLAG WARNING UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
WIND ADVISORY UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
&&
03/20HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 358 PM CST SUN FEB 27 2011 OKZ001>003-TXZ001>020-281000- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 358 PM CST SUN FEB 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH THIS EVENING ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES DUE TO SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO AROUND 60 MPH...DRY FUELS...AND FORECAST MINIMUM RELATIVE HUMIDITIES OF 5 TO 10 PERCENT. AS A RESULT...A RED FLAG WARNING IS IN EFFECT FOR ALL OF THE OKLAHOMA AND TEXAS PANHANDLES UNTIL 8 PM THIS EVENING. IN ADDITION...DUE TO THE VERY WINDY CONDITIONS...A HIGH WIND WARNING IS IN EFFECT FOR THE TEXAS PANHANDLE UNTIL 8 PM THIS EVENING. A WIND ADVISORY IS ALSO IN EFFECT FOR ALL OF THE OKLAHOMA PANHANDLE UNTIL 8 PM THIS EVENING. A BLOWING DUST ADVISORY IS ALSO IN EFFECT UNTIL 8PM FOR THE TEXAS PANHANDLES AS THE STRONG WINDS WILL PRODUCE VISIBILITIES LESS THAN A MILE AT TIMES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON MONDAY ACROSS THE NORTHWEST SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES DUE TO LOW RELATIVE HUMIDITIES AND SOUTH WINDS OF 15 TO 20 MPH. ELEVATED FIRE WEATHER CONDITIONS WILL ALSO BE POSSIBLE ON TUESDAY ACROSS THE TEXAS PANHANDLE AND THURSDAY ACROSS THE SOUTHWEST TEXAS PANHANDLE DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR EXTREMELY CRITICAL FIRE WEATHER CONDITIONS TODAY...AND ELEVATED FIRE WEATHER CONDITIONS ON MONDAY...TUESDAY...AND THURSDAY. TAB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
247 PM CST SUN FEB 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM NON-TSTM WND GST SKELLYTOWN 35.57N 101.17W
02/27/2011 M64 MPH CARSON TX BROADCAST MEDIA
MEASURED AT THE SCHOOLNET SITE IN SKELLYTOWN.
&&
EVENT NUMBER AMA1100155
KJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
248 PM CST SUN FEB 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM NON-TSTM WND GST 11 NNW CODMAN 35.79N 100.81W
02/27/2011 M61 MPH ROBERTS TX BROADCAST MEDIA
REPORTED AT THE ROBERT CLARK RANCH SCHOOLNET SITE.
&&
EVENT NUMBER AMA1100156
KJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
251 PM CST SUN FEB 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM NON-TSTM WND GST 5 ENE HEREFORD 34.86N 102.33W
02/27/2011 M59 MPH DEAF SMITH TX AWOS
&&
EVENT NUMBER AMA1100157
KJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
254 PM CST SUN FEB 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM NON-TSTM WND GST 2 N BORGER 35.70N 101.40W
02/27/2011 M58 MPH HUTCHINSON TX ASOS
&&
EVENT NUMBER AMA1100158
KJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
323 PM CST SUN FEB 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM NON-TSTM WND DMG 8 E AMARILLO 35.20N 101.68W
02/27/2011 POTTER TX NWS EMPLOYEE
A NWS EMPLOYEE NOTICED THAT A STORAGE BUILDING JUST
WEST OF LAKESIDE AND I-40 LOST PART OF THE ROOF.
&&
EVENT NUMBER AMA1100159
KJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
329 PM CST SUN FEB 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM NON-TSTM WND GST 6 ENE AMARILLO 35.22N 101.72W
02/27/2011 M58 MPH POTTER TX ASOS
&&
EVENT NUMBER AMA1100160
KJSThe national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285790.